Discontinuation of antihyperglycemic therapy after acute myocardial infarction: medical necessity or medical error?
Jt Comm J Qual Patient Saf. 2012 Sep;38(9):403-7
Authors: Lovig KO, Horwitz L, Lipska K, Kosiborod M, Krumholz HM, Inzucchi SE
BACKGROUND: A national Medicare database indicated that one in eight older patients with diabetes was discharged off all antihyperglycemic therapy (AHT) following acute myocardial infarction (AMI). This practice was associated with increased one-year mortality, but the reasons for stopping AHT were not known. A study was conducted to determine whether such practice might be due to medical necessity (that is, a new contraindication) or oversight--in which case a quality improvement opportunity might exist.
METHODS: Some 327 diabetic patients were identified who were hospitalized with AMI during a one-year period at an academic medical center and an affiliated community hospital. Detailed chart reviews were conducted on the 217 patients with AMI as a principal diagnosis who were admitted on AHT (insulin, 81). Twenty-five patients (11.5%) were discharged off AHT, 24 (96%) of whom received some AHT in the hospital, mostly as insulin sliding scale. One patient's (4%) AHT was stopped because of a change in care goals, a second developed recurrent hypoglycemia, and a third had entirely normal in-hospital blood glucose after AHT discontinuation. The remaining 22 patients (88%) were categorized as being discharged off AHT without justification. The demographic/clinical characteristics of those discharged on versus off AHT were similar, except for better left ventricular ejection fraction (LVEF) in the latter.
CONCLUSIONS: The percentage of diabetic patients discharged off AHT following AMI was nearly identical to that in a national database (approximately one out of eight). No clear reason for this practice could be found in nearly 90% of the cases, suggesting that it may often constitute a medical error for a growing population of diabetic patients with ischemic heart disease.
PMID: 23002492 [PubMed - in process]